Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 2005, 8:54 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2005, 8:54 PM EDT (00:54 UTC)
- Expired
- Jun 2, 2005, 9:39 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1678 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 030054
SVRCHS
SCC029-035-030200-
/O.NEW.KCHS.SV.W.0078.050603T0054Z-050603T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
854 PM EDT THU JUN 2 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 1000 PM EDT
* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. THIS STORM WAS LOCATED NEAR RUFFIN...OR ABOUT 7 MILES
NORTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
RUFFIN AND WALTERBORO...
CANADYS...
SAINT GEORGE AND REEVESVILLE...
HARLEYVILLE...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3298 8087 3289 8069 3324 8038 3331 8051
3316 8076
$$1 follow-up statement
000
WWUS52 KCHS 030139
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
940 PM EDT THU JUN 2 2005
SCC029-035-030150-
/O.CAN.KCHS.SV.W.0078.000000T0000Z-050603T0200Z/
DORCHESTER-COLLETON-
940 PM EDT THU JUN 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER AND COLLETON
COUNTIES HAS BEEN CANCELLED...
AT 938 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3298 8087 3289 8069 3324 8038 3331 8051
3316 8076
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:50 PM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 2, 3:50 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 350 PM EDT THU JUN 02 2005 .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...VARIOUS OUTFLOW BNDRIES COMBINED WITH THE SEA BREEZE INTERACTING TO PRODUCE CELL MERGERS THIS AFTN...SOME OF WHICH HAVE BECOME QUITE STRONG. EXPECT MUCH OF THE ACTIVITY TO WEAKEN A BIT AFTER LOSS OF DAYTIME HEATING HOWEVER WILL HAVE TO WATCH CLOSELY FOR STRONG CELL DEVELOPMENT. ADDITIONAL SHORTWAVE ENERGY EXPECTED TO MOVE THROUGH TONIGHT WITH ANOTHER ROUND OF CONVECTION EXPECTED. WILL GO WITH GOOD CHANCE POPS FOR TONIGHT. MIN TEMPS WILL LIKELY NOT DROP BELOW 70 MOST LOCATIONS WITH RAIN AND CLOUDS AROUND TONIGHT. FRONTL BNDRY EXPECTED TO REMAIN N OF THE REGION THROUGH FRI HOWEVER ADDITIONAL SHORTWAVE ENERGY AND CONTINUED WARM AND UNSTABLE AIRMASS OVER THE REGION WILL LIKELY LEAD TO ANOTHER ROUND OF CONVECTION. THE AREA IS ON THE SRN FRINGE OF A SLIGHT RISK AREA ON THE DAY 2 CONVECTIVE OUTLOOK FROM SPC. MAIN THREAT WILL AGAIN BE DAMAGING WIND GUSTS WITH ISOLATED TORNADOES POSSIBLE BUT NOT AS LIKELY. WILL MAINTAIN GOOD CHANCE POPS AS WILL LIKELY HAVE TO RELY ON OUTFLOW BNDRIES AND SEA BREEZE AGAIN FOR CONVECTIVE INITIALIZATION. DRY POCKET AT MID LVLS WILL COTRIBUTE TO INSTABILITY AND WET BULB ZERO WILL BE A BIT LOWER THAN TODAY WITH HAIL A POSSIBILITY. && .LONG TERM /SATURDAY THROUGH THURSDAY/...ON SAT WITH MORE SUN THAN PREV DAYS WILL LIKELY SEE ONE OF THE WARMEST DAYS OF PAST WEEK OR TWO. MAX TEMPS WILL APPROACH 90 AND PERHAPS CLIMB TO AROUND 90 BY SUN. CONTINUED MID LVL DRY AIR OVER THE AREA ON SAT...HOWEVER MODELS INDICATE SOME RETURN OF THIS MID LVL MOISTURE ON SUN. LEE TROF TO LINGER OVER THE AREA FOR THE WEEKEND TO PROVIDE A FOCUS FOR ACTIVITY. UPPER LVL TROF TO BE REPLACED BY WEAK RIDGING WHICH SHOULD KEEP COVERAGE DOWN. WILL ONLY HAVE LOW POPS FOR THIS PERIOD. THE GFS THEN TRIES TO SWING A LOW THROUGH THE REGION OF ALMOST TROPICAL ORIGINS. VERY SUSPECT OF THIS FEATURE AND WILL TONE DOWN THE MOISTURE AND KEEP AREA IN WARM TEMPS INTO NEXT WEEK. MODELS ALSO INDICATE A COLD FRONT MAY APPROACH FROM THE N ON WED AND MOVE INTO THE AREA ON THU WHICH IS A DAY LATER THAN YDAYS MODELS INDICATED. WILL HOLD OFF ON ANY NOTICEABLE IMPACT FROM THIS FEATURE AS WELL WITH A LOT OF UNCERTAINTY AT THIS TIME. && .MARINE...WEAK TROUGH OF LOW PRESSURE WILL APPROACH THE WATERS THIS EVENING. SHOULD SEE A SLIGHT INCREASE IN WINDS AHEAD OF THIS FEATURE...BUT EXPECT WINDS REMAIN 15 KT OR LESS. ATLC HIGH PRES BEGINS TO NOSE INTO THE WATERS FROM THE EAST ON FRI...WITH WINDS 15 KT OR LESS AND SEAS 2 TO 3 FT. GRADIENT TIGHTENS A BIT FRI NIGHT AND SAT AS HIGH PRES CONTINUES TO BUILD INTO THE COASTAL WATERS...AND WEAK FRONTAL BOUNDARY PUSHES INTO NORTH CAROLINA. FRIDAY NIGHT THROUGH SUNDAY NIGHT...EXPECT WINDS TO REMAIN FAIRLY LIGHT (15 KT OR LESS) WITH SEAS REMAINING IN THE 2 TO 3 FT RANGE COASTAL WATERS...2 TO 4 FT OUTER GA WATERS. RIDGING ALOFT HELPS TO STRENGTHEN SURFACE HIGH PRESSURE AND WEAKEN FRONTAL BOUNDARY IN THE MID-ATLANTIC STATES MONDAY THROUGH WEDNESDAY...WITH WINDS 15 KT OR LESS AND WAVES 2 TO 3 FT EXPECTED FOR THE WATERS. && AVIATION...CB IN THE AREA OF BOTH TERMS. BULK OF ACTIVITY IS TRYING TO MOVE INLAND WITH THE RESULTANT SEA BREEZE AND OUTFLOW BNDRIES. MAV GUID INDICATING LOW CEILINGS AGAIN FOR TONIGHT. WENT A CAT OR SO HIGHER THAN THE GUID INDICATED DUE TO WIND AND SHORTWAVE ENERGY EXPECTED TO KEEP ATMOSPHERE MIXED. A DECENT SHOT AT PRECIP AROUND THAT TIME AS WELL BUT A BIT EARLY TO PIN DOWN TIMING THUS THE CB MENTION. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 18/JRJ
Hazardous weather outlook, Jun 2, 4:40 AM EDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 440 AM EDT THU JUN 02 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-031000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 440 AM EDT THU JUN 02 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY FOR MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. SOME OF THESE STORMS MAY BE SEVERE...WITH THE PRIMARY HAZARDS BEING DAMAGING WINDS AND ISOLATED TORNADOES. THE ENTIRE COUNTY WARNING FORECAST AREA IS INCLUDED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. PLEASE REFER TO THE LATEST DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER AND THE SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE RISK OF SEVERE THUNDERSTORMS. JPC
In the hours before
Special weather statement, Jun 2, 6:42 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 642 PM EDT THU JUN 2 2005 GAZ101-116-022330- EFFINGHAM-INLAND BRYAN- 642 PM EDT THU JUN 2 2005 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BRYAN COUNTY THROUGH 730 PM EDT... AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF MELDRIM...OR ABOUT 13 MILES EAST OF PEMBROKE...MOVING NORTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MELDRIM...EDEN AND DOSWELL THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 2, 6:51 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 651 PM EDT THU JUN 2 2005 SCZ042-022330- HAMPTON- 651 PM EDT THU JUN 2 2005 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 730 PM EDT... AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF VALENTINE...OR ABOUT 7 MILES SOUTH OF ALLENDALE...STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND VALENTINE...LURAY...LENA AND ESTILL THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 2, 8:24 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 824 PM EDT THU JUN 2 2005 SCZ043-030100- INLAND COLLETON- 824 PM EDT THU JUN 2 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 900 PM EDT... AT 824 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF HENDERSONVILLE...OR ABOUT 7 MILES SOUTHWEST OF WALTERBORO...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HENDERSONVILLE...RHODES CROSSROADS...WALTERBORO...THAYER...ROUND O... CANADYS...SIDNEY AND HIOTTS THROUGH 900 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Local storm report, Jun 2, 8:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG COBBTOWN 32.28N 82.14W
06/02/2005 TATTNALL GA LAW ENFORCEMENT
LARGE BRANCHES DOWN ACROSS COUNTY. TIME ESTIMATED.
&&
JRJSpecial weather statement, Jun 2, 8:40 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 840 PM EDT THU JUN 2 2005 SCZ042-047-048-051-030115- BEAUFORT-COASTAL JASPER-HAMPTON-INLAND JASPER- 840 PM EDT THU JUN 2 2005 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY AND BEAUFORT COUNTY THROUGH 915 PM EDT... AT 840 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BASHAN...OR ABOUT 5 MILES NORTHEAST OF RIDGELAND...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RIDGELAND...RICETOWN...OLD HOUSE... NEVADUM...MURAD...KNOWLES...GRAHAMVILLE...BASHAN...COOSAWHATCHIE AND GILMANIA THROUGH 915 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Local storm report, Jun 2, 8:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG ALINE 32.36N 82.16W
06/02/2005 CANDLER GA LAW ENFORCEMENT
SEVERAL LARGE TREES DOWN. TREE BLOCKING HIGHWAY 57.
&&
JRJNearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.